ZIMMER GMBH ANATOMICAL SHOULDER REVERSE, HUMERAL INSERT, PE, 40-6; ANATOMICAL SHOULDER INVERSE/REVERSE
Back to Search Results |
| Model Number |
N/A |
| Medical Device Problem Codes |
Device Dislodged or Dislocated (2923); Naturally Worn (2988)
| Health Effect - Clinical Codes |
Failure of Implant (1924); Pain (1994); Joint Dislocation (2374); Reaction (2414)
| Date of Event |
09/11/2019
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Concomitant medical products and therapy date detail of product: item # 0104441069, item name glenosphere, 40 15°, lot #2986709.Item # 0104223196, item name anatomical shoulder reverse, humeral cup, +9, 0°, retro, +6 mm medial offset, lot # 2988555.Item # 0104440078, item name taper adaptor, l, 15°, lot # 2977716.Item # 0104440008, item name ashcom shoulder, ac-connector, lot #4502416369.Item # 0104440008, item name baseplate, l, 25mm, lot #2978792.Item # 0104440024, item name dpsc screw, 24mm, lot # 2977735.Item # 0104440036, item name dpsc screw, 36mm, lot # 29777731.The manufacturer received x-rays and other source documents for review.The manufacturer did not receive the device for investigation.The device history records were reviewed and found to be conforming.Attempts to obtain additional information have been made; however, no more is available.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available, an updated report will be submitted.(b)(4).
Event or Problem Description
It was reported that patient underwent revision surgery due to dislocation, pain, metallosis, loosening, instability.
Additional Manufacturer Narrative
Investigation results were made available.Additional: h2, h6.Correction: b4, b5, d10, g4, g7, h3, h10.Event description: patient was revised on (b)(6) 2019 (see (b)(4) and reimplanted with a total shoulder implant.On (b)(6) 2019 the patient was revised and the humeral shell, inlay, anaverse baseplate, taper and glenosphere were removed.Chronic instability / dislocation and strong metallose bipolar.On the glenoid side, pegloch was only filled with bone graft substitutes without an implant.Review of received data: summary of clinical history: the following clinical history can be summarized from the surgical reports of (b)(6) 2019, (b)(6) 2019 and (b)(6) 2019 and the according product stickers as well as the per.1984 polytrauma due to motorcycle accident (b)(6) 2001 implantation of a total shoulder prosthesis (type anatomica cemented) left due to progressing destruction of the shoulder joint with necrosis of the humeral head (b)(6) 2019 revision of the total shoulder prosthesis left and implantation of a total shoulder prosthesis inverse / reverse (anatomical stem cemented with humeral cup and insert and anaverse glenoid with baseplate, screws, taper adaptor and glenosphere) at (b)(6), prof.(b)(6).The patient has obesity permagna.At revision moderate metalosis is found and the polyethylene is worn.On the humeral side a new stem is cemented into the existing stable cement.There are difficult space conditions on the glenoid side.(b)(6) 2019 revision of the total shoulder prosthesis left due to disassociation of the anaverse glenosphere including the taper adaptor, removal of anaverse glenosphere and taper adaptor as well as anatomical humeral cup and insert and implantation of new, identically sized components at (b)(6) , prof.(b)(6).During revision as expected the glenosphere including the adaptor is found disassociated from the baseplate.The latter is stable.Both tapers (adaptor as well as baseplate) are inconspicuous.The humeral insert is slightly worn and removed.Afterwards the glenosphere together with the adaptor is impacted again using the heavy hammer.Finally, neither with the distractor nor with the hook the glenosphere can be removed; also with the removal instrument it is only with the greatest effort possible to remove the now very well fixed glenosphere what is finally successful after several attempts.Therefore it is assumed that a technical error consistent with an improperly impacted glenosphere respectively adaptor occurred at the initial surgery.(b)(6) 2019 revision of the total shoulder prosthesis left due to recurrent dislocations, removal of anaverse glenosphere and taper adaptor as well as anatomical humeral cup and insert and implantation of new components of other size (anaverse glenosphere and taper adaptor as well as anatomical humeral cup and insert) at (b)(6), prof.(b)(6).The patient experienced recurrent dislocations during mobilization.The goal of the revision is to increase the tension.If this is not possible a hemiprosthesis could be implanted.(b)(6) 2019 revision of the total shoulder prosthesis left due to chronic instability / dislocation, removal of implants from glenoid and filling of the peg hole with bone graft substitute, removal of anatomical humeral cup and insert and implantation of anatomical bipolar head at (b)(6), prof.(b)(6).X-rays: all received images are photos taken from the screen displaying the respective investigation.The x-ray taken on (b)(6) 2019 shows a clearly disassociated glenosphere.As the interfacing taper adaptor protruding the glenoid baseplate is not visible it is assumed that the adaptor is still connected to the glenosphere.On the ct images taken on (b)(6) 2019 it seems that the implant components are in correct position to each other.The x-ray taken on (b)(6) 2019 exhibits that the implant components are not in anatomical alignment to each other which could indicate a dislocated shoulder joint.Devices analysis: visual examination: the trabecular metal (tm) sleeve and the screw were received separated from the central post of the glenoid baseplate.The tm sleeve is deformed and exhibits cracks; on one end a piece is missing.These damages can be attributed to the revision surgery.There are remains of bone as well as polished appearing zones on the tm.The latter can also be attributed to the removal as well as the fractured thread of the screw.The upper fracture part of the thread remained in the thread of the central post of the baseplate.There are some scratches and organic deposits on the rear side of the screw head.Mainly along one half of the baseplate¿s anchoring side there are several scratches.A minor deformation of the edge of the inferior hole can be observed.Macroscopically, the anchoring side of the baseplate is free of remaining bone.On the front side of the baseplate numerous scratches and a half circular indentation around the central post hole can be noticed.The face surface surrounding the female taper is damaged posteriorly and inferiorly.The baseplate¿s edge is damaged by e.G.Nicks.Inside the screw holes circumferential polished zones, possibly deriving from contact with the dpsc screw heads, are visible.The dpsc screws exhibit some damage most probably originating from removal and are otherwise inconspicuous.Coarse scratches and nicks, probably deriving from the removal, can be recognized on the taper adaptor.Additionally, both tapers show seating patterns in the form of slightly polished appearing areas.There is nothing to report about the rear side of the glenosphere including the taper.On the superior half of the articulation side of the glenosphere a triangle-shaped area with metallic smearing is present.The humeral insert¿s rim is scratched almost around the entire perimeter.On the articulation surface there are many scratches.In one half the surface appears polished, however closer inspection revealed that the machining lines are still visible.In this area it seems that the rim¿s inner edge is marginally deviating from the circular shape.Further the edge between the straight and the rounded lateral area is no longer visible.The lateral area is scratched and the machining lines are leveled or no longer visible.On this side a deep indentation can be seen as well.Its origin is unclear.On the anchoring side of the insert the snap segment at one of the anti-rotational teeth shows a cut probably deriving from the removal.Otherwise the anchoring side is inconspicuous.Front and rear sides of the humeral cup are inconspicuous.On the rounded bevel of the rear side a zone with coarse short scratches can be recognized possibly originating from removal.The taper exhibits a seating pattern and a diffuse scratch.The latter is also due to the removal from the stem.The medial half of the cup¿s lateral area is covered by diffuse scratches.Review of product documentation: all involved devices are intended for treatment.Dhr review: the quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Conclusion summary: after primary implantation of a left total shoulder prosthesis in 2001 the patient had four revision surgeries between (b)(6) and (b)(6) 2019.The first revision was performed to replace the implants placed during primary surgery in 2001.Afterwards, most probably due to the difficult space conditions the glenoid glenosphere including the taper adaptor disassociated from the baseplate and had to be revised.Thereafter, recurrent dislocations occurred and in a third revision it was tried to increase the tension by using other sizes of the implant components.However, after three months a fourth revision had to be performed as instability and dislocation were still present.The retrievals at hand derived from this revision.The available x-ray taken on (b)(6) 2019 could indicate a dislocated shoulder joint.This is confirmed by the appearance of the explants pointing to dislocation by the following: triangle-shaped metallic smearing on the articulation side of the glenosphere.Leveled or no longer visible machining lines and scratches on lateral area of the humeral insert.Diffuse scratches on the medial half of the humeral cup¿s lateral area.The above mentioned facts indicate that the glenosphere articulated against the lateral area of the humeral insert and cup.The different tapers of the components show seating patterns, likely deriving from common function.The damage seen on the glenoid baseplate including the tm sleeve and the fractured thread of the screw can be attributed to the revision surgery.The investigation results did not identify a non-conformance or a complaint out of box (coob).The quality records show that all specified characteristics (material, dimensions, surface, etc.) have met the specifications valid at the time of production.Based on the information received and the retrieval investigation, the reason for the chronic instability and the dislocation as well as possible contributing factors, e.G.Patient and / or surgery related, remain unknown.The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet's reference number of this file is (b)(4).The following reports are associated with this event: 0009613350-2019-00577-1.Note: other incidents of the same patient have been reported: (b)(4) and (b)(4).
Event or Problem Description
Investigation results are now avaliable.